Louisiana, 2018

Damaging Wind in Louisiana, August 9, 2018

August 9, 2018 · NWS SHV · 1 event in 1 county or zone

A weak outflow boundary leftover from showers and thunderstorms that affected portions of extreme Southern Arkansas, East Texas, and Northwest Louisiana during the afternoon and evening of August 8th, lingered near the Interstate 20 corridor of Northwest Louisiana during the morning hours on August 9th. Meanwhile, a closed upper low over Eastern Kansas dove south into Northeast Oklahoma before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak outflow boundary leftover from showers and thunderstorms that affected portions of extreme Southern Arkansas, East Texas, and Northwest Louisiana during the afternoon and evening of August 8th, lingered near the Interstate 20 corridor of Northwest Louisiana during the morning hours on August 9th. Meanwhile, a closed upper low over Eastern Kansas dove south into Northeast Oklahoma before turning more east into Northern Arkansas during the afternoon hours of the 9th. Showers and thunderstorms which developed during the morning over Southeast Oklahoma and Southwest Arkansas reinforced the outflow boundary over extreme Northwest Louisiana, with large scale forcing ahead of the closed low increasing during the afternoon to trigger scattered showers and thunderstorms. One of these storms became strong over Bossier City, with gusty winds peeling a metal roof off of a storage building before weakening during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 1:12 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 9, 1:12 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
212 PM CDT Thu Aug 9 2018

.AVIATION...
Isold to sct convection will continue throughout the TAF pd, with
impacts to terminals handled on an AMD as necessary basis.
Otherwise, cannot rule out some TEMPO MVFR/IFR cigs around sunrise
at a few sites, but these will likely not be reflected in the TAF
package until later issuances. Expect s to swly winds 5-10 to
continue through the remainder of the pd. /12/

&&

.PREV DISCUSSION... /issued 1050 AM CDT Thu Aug 9 2018/

UPDATE...
Convection along I-30 continues to push newd, showing signs of
waning in intensity. Latest HRRR run, which seems to be
initializing decently, indicates that the convection will continue
to diminish/push newd, with only isold to sct development along
I-20 later this aftn. Somewhat confident in the very short-term
assessment, but far more uncertain as to what will happen this
aftn. Have made a few adjustments to PoPs, but overall changes are
minor. As for temps, have trended the I-20 corridor and swd
upwards from the ongoing fcst, as these areas will likely see very
little in aerial rainfall coverage and plenty of sunshine today.
/12/

PREV DISCUSSION... /issued 655 AM CDT Thu Aug 9 2018/

AVIATION...
An extensive area of convection will continue through at least
mid-morning across portions of extreme NE TX/SW AR before
diminishing, along the base of an upper level trough that will
shift E across AR. MVFR cigs with reduced vsbys will persist while
this convection continues, with improvement expected once it
diminishes. Farther S, MVFR cigs may develop through mid-morning
across portions of Lower E TX and Ncntrl LA before quickly
scattering out, with elevated cigs expected to gradually shift ESE
across these areas today ahead of this trough. A sct cu field will
eventually develop by late morning/midday with heating, with sct
convection redeveloping this afternoon over portions of E TX/N LA
from the remnants of the morning storms. Confidence remains
somewhat low as to the area/timing, and for now, have only
inserted VCTS mention for the SHV/MLU terminals only after 20Z,
although this convection may develop farther W into E TX, but S
of I-20 (and the TYR/GGG terminals). This convection should
diminish this evening with the loss of heating, although
additional sct redevelopment may occur late tonight over Lower E
TX/N LA. WSW winds 5-10kts today, except vrb/gusty in and near the
storms, should become light S or Lt/Vrb after 00Z. /15/

PREV DISCUSSION... /issued 428 AM CDT Thu Aug 9 2018/

SHORT TERM.../Today through Friday/

A narrow band of elevated convection has developed this morning
generally along the I-30 corridor of NE TX/SW AR, including
extreme SE OK, along the base of an upper trough over Ern OK and
Ecntrl TX, with a 25-30 SWrly LLJ helping to reinforce an H850
theta-e axis along the areas of heaviest rainfall. Large scale
ascent will be reinforced through the morning as a closed low over
Ern KS continues to dive S into NE OK, before swinging ESE into
Nrn AR this afternoon. Meanwhile, the morning sfc analysis
indicates a weak sfc trough (or the remnants of an old outflow
bndry from the convection Wednesday) extending along a W to E axis
in VC of the I-20 corridor from Ncntrl TX into N LA, with the
short term progs suggesting this bndry gradually lifting N to the
AR/LA border later this morning. The LLJ should weaken after
daybreak this morning and veer wly, with the parent trough axis
beginning to pull E as well. Thus, the convection will also weaken
with time this morning, although the progs suggest that the
convective outflow from the morning convection may help to
reinforce the weak sfc trough back Swd this afternoon and help
focus sct convection farther S with afternoon heating. Have
concentrated likely pops this morning for SE OK/SW AR with mention
of heavy rainfall, before tapering pops off back to chance for
the afternoon as the sfc trough again helps to focus sct
convection over E TX/N LA. Have again trended max temps this
afternoon at least a few degrees above the Blends and MOS given
the drought conditions and very warm 4" soil temps. Can't also
rule out an isolated severe threat mainly this afternoon as the
sfc trough interacts with the greater instability near the base of
the upper trough axis over portions of E TX/N LA.

The short term progs are not very optimistic with more organized
and much needed heavier QPF tonight through this weekend even as
the base of the trough axis remains stationary in VC of the I-20
corridor of E TX/N LA tonight and Friday, as the parent closed low
pulls E away from the Mid MS Valley. Granted, a 20-25kt Srly low
level flow may increase tonight and focus enough convergence near
the H850-500 trough axis for sct convection to develop, but have
kept mid chance pops going over these areas to account for this
potential. Drier air aloft looks to entrain SSE around the base
of the trough over extreme NE TX/SE OK/SW AR which should taper
any nwd development of any organized convection. This trend looks
to continue through Friday as well, as the primary troughing
begins to exit the region, but having the W to E weakness of the
trough around along with the mesoscale bndrys should interact with
limited heating for sct convection Friday afternoon. There's a
tale of two models as the NAM is much drier Friday than the very
wet GFS, which appears likely overdone given the weaker overall
forcing than what has been observed this morning. Thus, have split
the difference with pops (similar to the ECMWF solution) with mid
chance pops again over Lower E TX/N LA along/S of I-20. Near to
slightly below normal temps is expected given the considerable
elevated cloud cover in VC of the trough. Unfortunately,
convection appears to remain hit or miss this weekend as this
elevated weakness lingers over the area.

15

LONG TERM.../Friday Night through Wednesday Night/

The weak stationary frontal boundary over the area will continue to
diminish and wash out as the NW flow aloft starts to weaken and back
to a more Northerly direction. However, the mid level moisture and
steep instability will linger and allow for scattered to possible
numerous showers and thunderstorms to continue at times this
weekend. Overall, the moisture axis lingering over our southern half
will begin to shift Northward as the mid level trough continues to
move away to our NE. Our daytime highs will continue to be just
below average in the lower 90s this weekend and then back to above
with mid 90s early next week. This due to the heights aloft building
from the South as the Bermuda high noses into E TX/LA during early
next work week. Our lows will continue in the lower 70s, slowly
rising early to mid 70s by the middle of next week. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  74  93  74 /  30  40  40  30
MLU  95  72  91  73 /  50  40  50  40
DEQ  88  70  93  70 /  60  20  20  20
TXK  88  73  93  72 /  70  30  30  30
ELD  90  72  92  72 /  50  30  30  30
TYR  98  75  93  73 /  30  40  40  50
GGG  97  75  92  73 /  30  40  40  40
LFK  95  73  90  75 /  30  40  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/15/24
Hazardous weather outlook, Aug 9, 5:26 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
626 AM CDT Thu Aug 9 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
626 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms will continue along much of the
I-30 corridor with some possible flooding in southwest Arkansas
this morning. Afternoon heating will bring additional thunderstorm
activity along and South of I-20 this afternoon. Any strong
thunderstorms could bring locally gusty winds and brief heavy
rainfall. During the overnight hours, the chance for thunderstorms
may continue beyond sunset with additional development possible
along with more soaking rainfall. Meanwhile, our high temperatures
will be in the mid 90s along and South of I-20 with this muggy
air making our heat index range from 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will be ongoing early on Friday along I-20.
As the weak cold front slowly moves into the area and begins to
stall out we will see a break from the heat due to added cloud
coverage. Scattered to possibly numerous showers and
thunderstorms will continue for much of the area off and on this
weekend. This thunderstorm activity will begin to become more
widely scattered to just isolated by early next week. Locally
gusty winds and heavy rainfall will be likely along with minor
flooding issues associated with repeated rainfall into the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks and amateur
radio operators could be needed today, as well as possibly during
the overnight hours for areas North of I-20.

24

In the hours before

Special weather statement, Aug 9, 1:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
205 PM CDT THU AUG 9 2018

LAZ002-003-092000-
Bossier LA-Webster LA-
205 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND SOUTHEASTERN
BOSSIER PARISHES UNTIL 300 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bossier City, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bossier City, Minden, Haughton, Sibley, Doyline, Dubberly, Dixie
Inn, Eastwood, Fosters, Princeton, Curtis, Taylortown, Fillmore,
Bodcau, Koran, Barksdale Air Force Base, Gilark, Noles Landing and
Lake Bistineau North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 9361 3238 9361 3236 9362 3237 9363
      3240 9362 3241 9366 3242 9367 3243 9366
      3243 9368 3246 9368 3246 9370 3248 9369
      3249 9370 3249 9371 3250 9371 3251 9372
      3272 9339 3250 9320
TIME...MOT...LOC 1904Z 278DEG 11KT 3242 9359

07

The radar

The Shreveport radar (KSHV), 18 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
August 9, 1:15 PM CST
Where
Bossier County, 0.9 mi N of Curtis
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.443, -93.650

A metal roof was peeled off of a storage building in Bossier City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767379.